Return to the Grieving Forum | Post a Follow-Up

 o
overmedicated

Posted by terrizx (My Page) on
Fri, Jul 23, 04 at 11:12

my son ricky who has always ben so against medication has been seeing a dr since having such a hard time with his grief over the death of jamie....at first the dr put him on anti depressants which he kept changing because they werent helping him....then he put him on zanax for anxiety....then he started him on something to help him sleep ..and now he has him on percocet for his back which he has suffered with for several years...he seems to be very responsible NOW on how he takes these meds but i am so fearful that it could get out of hand and he could end up addicted......i know he has needed help with his depression since he came to me several times after her death and asked me to help him get in to see someone to help him...he has TALKED to this dr but it seems like there is basically not much therapy involved just drugs....does anyone have any advice on how to deal with this...i am so afraid he will end up either hooked or dead from this...i have tried to tell him that he has to FEEL the pain from the loss to help heal but at this point i think he cant deal with it...i have thought about calling his dr but he is 22 and i know the dr will tell me it is none of my business that he is an adult..just like my daughters dr told me....why do these drs want to get our young people on such addictive meds....then it is almost impossible for them to get off..


Follow-Up Postings:

 o
RE: overmedicated

I don't know, Terri, but I agree with you on that. Seems like they are very quick these days to prescribe pain meds and anti depressants. It's scary.
I hope that he will be okay with this. Hopefully, the doctor will monitor him closely.
Keep us posted, okay?
Lu


 o
RE: overmedicated

thank you lu....please pray for him...that he will find the strength to get thru this without the medication....it is so not like him to take anything which shows me how bad he feels....i remember after jamie got hit by the car in 92 i found myself in the dr office asking for medication for depression....but i came to realize that it was only numbing the problem and i am praying that he will see that too...thank you for your prayers...terri


 o
RE: overmedicated

Boy, I don't want to alarm you further, but I think you're right to be seriously concerned. Sadly, this seems to be the way of modern medicine a lot of time, with the emphasis solely on drugs. "Mask the symptom and ignore the cause" seems to have replaced "first do no harm."

Xanax and Percocet, as you probably know, are highly addictive. If Percocet is anything like Darvocet, one of the problems is that it's not as effective as one would think, leading the person to take more. This is what happened with my daughter, and adding to the danger was that the irresponsible physician prescribed it in combination with Valium.

Xanax, like Valium, is a benzodiazapine. Terri, please look up how it can interact with Percocet and share the information with your son. Benzos should not be abruptly stopped; seizures can result. He needs to be weaned off it. Can you find a good counselor whom your son would trust? Or maybe someone at a local drug & alcohol agency to advise you?

Please tell him about my daughter's death from Darvocet and Valium if you think it will help. She thought she was fine. She was so happy because she was out of pain and looking forward to going back to school and doing more performing (she was a clarinetist). Then one night we stayed up eating Greek food I brought home from a festival. She took her meds, went to bed, vomited from the sedation, and couldn't defend herself against it. I found her in the morning.

Terri, I don't write this to scare you, but to scare your son. Please let us know how things go.

Susan


 o
RE: overmedicated

i am so sorry about your daughter...i remember after my daughter died i called the dr office to let them know that she had died and to cancel an appointment to have something removed from her breast and they just said "ok thank you"not we are sorry or anything....and they were guilty of the same thing overmedicating her..althoshe had other medical problems...an eating disorder..a bad heart..she also was overperscribed meds...they had her taking a 1 mg zanax 6 x a day..or at least that is how it was perscribed...when she died..she had no zanax in her system...she had went to a christmas party and she had equal to a half a percocet and she had drank a couple beers(she wasnt a drinker)we are still baffled..i am still looking for answers...did they attribute your daughters death to the combination of the two medication?thank you for the info on the meds...i tried to look it up and it looks as if the what not to take them with are all the things he is perscribed...i am scared to death...and as you all know these young people think nothing can happen to them so the chances of scaring ricky i doubt will work ...deb is coming down and he really values her opinion so maybe she can have a talk with him also....


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Grieving Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here